Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 29, NWS Pocatello, ID

July 26, 2016Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 26, 2016, 4:17 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 4:17 PM MDT (22:17 UTC)
Expired
Jul 26, 2016, 4:45 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
3446 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS55 KPIH 262217
SVRPIH
IDC007-029-262245-
/O.NEW.KPIH.SV.W.0029.160726T2217Z-160726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
417 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...
  NORTHERN BEAR LAKE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 445 PM MDT

* AT 416 PM MDT...DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR GEORGETOWN...OR 11 MILES
  SOUTHEAST OF SODA SPRINGS... AND MOVING EAST AT 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  GEORGETOWN...GEORGETOWN SUMMIT AND CLEAR CREEK RANGER STATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4240 11157 4258 11160 4269 11105 4239 11105
TIME...MOT...LOC 2216Z 262DEG 24KT 4250 11148 

$$

JKEYES
1 follow-up statement
870 
WWUS55 KPIH 262242
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
442 PM MDT TUE JUL 26 2016

IDC007-029-262251-
/O.EXP.KPIH.SV.W.0029.000000T0000Z-160726T2245Z/
CARIBOU ID-BEAR LAKE ID-
442 PM MDT TUE JUL 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU AND
NORTHERN BEAR LAKE COUNTIES WILL EXPIRE AT 445 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
THE WARNING WILL BE ALLOWED TO EXPIRE.  GUSTY WINDS ARE STILL
POSSIBLE WITH THIS STORM. 

LAT...LON 4240 11157 4258 11160 4269 11105 4239 11105
TIME...MOT...LOC 2239Z 262DEG 24KT 4250 11148 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:04 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 2:04 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
204 PM MDT TUE JUL 26 2016

.DISCUSSION...SE Idaho under influence of weak southwest flow.
Embedded shortwave moving through panhandle this afternoon helping
to fire weak convection with a few lightning strikes across
northern tier zones. Latest HRRR still in line with previous runs
in extending convection into portions of Upper Snake Plain but
remains the outlier with NAM/GFS/RAP decreasing convection as it
moves off the central mtns into the plain. Convection decreases
after sunset this evening with shortwave axis shifting east across
the region and loss of diurnal mixing. Similar shortwave occurs
on Wednesday but moisture remains limited on Idaho side of
Continental Divide so have only cursory collaborative mention of
thunderstorms along border Wednesday afternoon and evening.
Remainder of work week remains dry and hot across SE Idaho. Models
still in favor of monsoonal surge Saturday through Sunday and have
kept precip chances limited to near climo through the weekend.
Deeper trough drops into PacNW region Monday and Tuesday. Moisture
remains in place for at least isolated thunderstorms each
afternoon, but depending on speed and location of trough, could be
focused mainly in eastern half of SE Idaho. DMH

&&

.AVIATION...A wave/trough is moving through this afternoon bringing
breezy winds as well as isolated to scattered thunderstorms for the
Eastern Central Mountains and Island park region. Do not expect any
thunderstorms at TAF sites...just an slight increase in winds in the
afternoon continuing into the early evening. Wyatt

&&

.FIRE WEATHER...A wave/trough is moving through this afternoon
bringing breezy winds as well as isolated to scattered thunderstorms
for the Eastern Central Mountains and Island Park region.  All of
this after a prolonged dry period. Thus...a Red Flag warning has
been continued for fire zones 475 and 476 across the Central
mountains and zone 411 encompassing mainly the Centennial Mountains
extending from Monida pass eastward through Island Park.

A weak ridge builds in overnight into Wednesday as the wave/trough
exits. Another wave, though weaker, moves over Southwest Montana
clipping our Island Park region bringing isolated showers and
thunderstorms late in the afternoon into the early evening. Expect
breezy winds again with gusts near 20 mph.

Expect dry...mostly Westerly...flow Thursday and Friday. Winds will
become breezy again particularly Friday but look to remain just
below Red Flag criteria. Saturday look for Southwest flow ahead of a
moderate to strong Pacific trough. Winds will be near red flag
criteria particularly in the Central Mountains on Saturday. In
Southwest flow...models are still continuing to show monsoon
moisture make it into our area bringing isolated to scattered
showers and thunderstorms particularly for our Southern areas late
Saturday afternoon through the evening. Models are showing moderate
to strong winds as well on Sunday as the trough moves over Northern
Idaho. Though models still continue to differ...heightened fire
activity is anticipated this weekend and continuing into the early
part of next week. We will work out the details as that time frame
draws near. Wyatt

&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning until 10 PM MDT this evening for IDZ411-475-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:57 AM MDTRed Flag WarningPIHBonneville, Butte, Clark, Custer, Fremont, Idaho and 4 more20 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.